Erythema is probably the most used word in Dermatology. It means redness and is due to vasodilation of the skin capillaries. We will now define the different types of erythema that exist:
- Erythema multiforme or erythema multiforme: this is an acute picture of rounded erythema that arises as a secondary reaction to a viral infection (herpes simplex), or as an allergy to drugs (toxicoderma). The characteristic lesion is herpes iris which is target-shaped with central vesicular detachment. In its minor form it presents few lesions, more on the acral parts (hands). The major forms are more extensive and severe and frequently affect mucous membranes, oral, genital and conjunctivae. Treatment for this type of erythema is with local and general corticotherapy.
- Steven-Johnson syndrome (SJS): it is a very severe form of polymorphous erythema with blistering and significant involvement of the mucous membranes and general condition (fever, pain, fatigue,…). It is caused by some drugs such as allopurinol, antiepileptics, anti-inflammatory drugs (NSAIDs) and penicillin. Although it has also been reported after some viral infections. In terms of treatment, organic support measures should be performed, avoiding or treating the cause, taking corticosteroids in general and immunoglobulins in vein.
- Toxic epidermal necrolysis (Lyell’s syndrome): it is an acute necrosis of at least 30% of the epidermis, with formation of extensive denuded areas. It presents with high fever and severe involvement of the general condition and mucous membranes. It is a drug-induced toxicoderma (allopurinol, antiepileptics, sulfonamides, cephalosporins) although there are also cases due to viruses and Mycoplasma Pneumoniae. This condition and JSS are considered entities of the same clinical spectrum. Treatment is like that of a large burn with general supportive measures and skin care. On the other hand, there is controversy with the use of corticosteroids and intravenous immunoglobulins are also used.
- Fixed erythema pigmentosum: this is a benign toxicoderma. It manifests with an erythema that always appears and reappears in the same location when the patient takes a certain drug, for example NSAIDs, and cures leaving residual pigmentation.